Ouch. It would be pretty ironic if the drug you took religiously to strengthen your bones actually caused them to break, wouldn’t it?
Unfortunately, that may be the case for some people taking Merck’s osteoporosis drug Fosamax. There’s been an upswing in women suffering atypical breaks in the femur—the thighbone is normally a pretty strong bone—after several years of taking the drug; some of the women had merely been walking when their leg suddenly snapped. This unusual type of fracture is slow to heal and can lead to disability.
The FDA started looking into the issue in 2008 but has thus far found no conclusive link. However, a small study at Columbia University College of Physicians and Surgeons found that after four to five years, gains in the “buckling ratio” begin to reverse.
The study, by Melvin Rosenwasser, MD and a medical student, Anthony Ding, looked at 61 postmenopausal women with osteoporosis who had been taking oral bisphosphonates for at least four years and 50 controls who were taking calcium and vitamin D alone.
Other physicians speculate that long-term use of the drug may actually cause brittle bone disease; or that the bone growth driven by oral bisphosphonates like Fosamax is simply not as strong as natural bone.
Merck is currently being sued by some 900 Fosamax-users who have suffered jawbone deterioration apparently due to use of the drug.
Your takeaway: if you’re taking osteoporosis drugs of any kind, be cautious about using them for longer than a few years, be sure that you’re truly in an ‘at risk’ group rather than taking a drug your doctor just routinely prescribes, and discuss any concerns with your doctor.
And as always, report any side-effects or concerns about medications on RateADrug.com’s systematic survey, and email the results to your physician for a more productive office visit.